Flash Flood, St. Croix
- When
- August 1, 8:00 AM CST to 1:00 PM CST
- Where
- St. Croix County, Countywide
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Heavy rain fell across much of St. Croix, Dunn and Chippewa Counties, with the heaviest rainfall (four inches or more) in a swath from New Richmond (St.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Heavy rain fell across much of St. Croix, Dunn and Chippewa Counties, with the heaviest rainfall (four inches or more) in a swath from New Richmond (St. Croix County) to Stanley (Chippewa County). Water was several feet deep over many state and local roads. A few roads near Forest and Glenwood City (St. Croix County) washed out, while dozens of others sustained significant damage to shoulders and culverts. A few farmers registered unofficial rainfall totals around 7 inches, but the greatest total from the cooperative observing network was 4.41 inches in Stanley (Chippewa County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 400 AM CDT WED AUG 1 2001 FORECAST CONCERN CENTERS ON CONVECTION DURING FIRST PERIOD AND RESULTING HIGH TEMPS. HEAT ADVY NOT NEEDED TODAY AS PRECIP AND CLDS IN WARMEST AREAS SHOULD KEEP HEAT INDICES MORE IN CONTROL DESPITE STARTING OUT QUITE WARM...BUT WL NEED TO BE WATCHED THIS MORNING AS COOL FRONT NOW IN WRN COUNTY WARNING AREA WILL BE MOVING SLOWLY EWD. DEWPTS TO RMN IN 70S ACRS ERN AREA THROUGH MUCH OF DAY BUT HIGH TEMPS LKLY TO BE A BIT COOLER THAN TUE. COOL FNT ON LN FM KAXN TO KMML TO MOV TO VCNTY OF STC AROUND 12Z AND MSP AROUND 18Z. LOW LEVEL CONVERGENCE NOT AS STRONG DUE TO LOW LEVEL FLOW BCMING MORE SWLY THIS MORNING. IN ADDITION...LINE OF CONVECTION FROM NRN IA INTO FAR WRN WI HAS DEVELOPED ON NOSE OF PIVOTING 40KT LOW LEVEL JET...WHICH HAS BEEN SEVERLY LIMITING CONVECTION FARTHER WEST. MORE CONVECTION FORMING IN SERN SD IN A BIT MORE IMPRESSIVE LOW LEVEL CONVERGENCE...TRENDING TO THE NORTHEAST. BETWEEN THICKNESS DIFLUENCE...MOISTURE PLUME AND WEAK LOW LEVEL CONVERGENCE...BELIEVE SCT -SHRA/-TSRA A THREAT TO CONTINUE OVER ERN/SRN AREAS THIS MORNING WITH INSTABILITY AXIS REMAINING OVER FAR SRN/ERN AREAS THIS AFTN. WL USE POPS OR SCT WORDING DEPENDING UPON LAST LOOK AT RADAR. BEST LOW LEVEL FORCING AND THETA E OMEGA TO RMN MOSTLY SOUTH OF AREA HOWEVER. FEW PATCHES OF LOW LEVEL CLOUDS IN ND MAY BRUSH NRN AREAS BUT SHOULD ERODE WITH DRIER NWLY FLOW. INCREASING ZONAL FLOW EVIDENT ON WV IMAGERY WL USHER DRIER AND SLIGHTLY COOLER CONDITIONS INTO ENTIRE AREA TONIGHT. PATCHY FOG THREAT FOR TNGT BUT WL HOLD OFF FOR NOW WITH BENIGN CONDITIONS ON THU WITH NEARBY HIGH PRES. RIDGE RIDER POSSIBLE THU NIGHT BUT WITH BUILDING RIDGE ON FRI...THREAT FOR PRECIP MINIMAL AND WL REMOVE FROM EFP. MORE HOT AND HUMID CONDITIONS FOR EFP. RAISED TEMPS SLIGHTLY. .MSP...NONE., KAVINSKY
MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028- 011500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 323 AM CDT WED AUG 1 2001 THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY ACROSS MUCH OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THIS INCLUDES THE TWIN CITIES METRO AREA AS WELL AS CITIES SUCH AS MANKATO...FAIRMONT...OWATONNA...ALBERT LEA...EAU CLAIRE...AND LADYSMITH. THE SEVERE WEATHER THREAT ACROSS PLACES SUCH AS THE TWIN CITIES AND FAIRMONT SHOULD ONLY BE DURING THE MORNING HOURS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE YET THIS AFTERNOON IN PLACES SUCH AS ALBERT LEA...OWATONNA AS WELL AS ACROSS WEST CENTRAL WISCONSIN. THE FOCUS FOR SEVERE STORMS WILL BE ALONG AND EAST OF A FRONTAL BOUNDARY MOVING ACROSS THE AREA TODAY. THE FRONT SHOULD NEAR THE TWIN CITIES AND FAIRMONT BY NOON AND WILL BE MOVING THtRU SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON. STAY TUNED TO WEATHER RADIO OR LOCAL RADIO AND TELEVISION STATIONS FOR UPDATES ON THE THUNDERSTORM SITUATION.
The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267193, 5267194, 5267195.